South Carolina, 2025

Flash Flooding and Lightning Strike in South Carolina, August 11, 2025

August 11, 2025 · NWS CHS · 12 events in 1 county or zone

The combination of forcing associated with a surface front and mid-level energy along with deep moisture residing across the area led to an environment capable of producing heavy rainfall across Southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of forcing associated with a surface front and mid-level energy along with deep moisture residing across the area led to an environment capable of producing heavy rainfall across Southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 11, 5:12 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 11, 5:12 AM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
612 AM EDT Mon Aug 11 2025

.SYNOPSIS...
A stationary front to the south of the region should dissipate
today. By mid to late week, surface high pressure will shift
into the Atlantic, while weak troughing forms inland.

&&

.NEAR TERM /THROUGH TONIGHT/...
The upper-level anticyclone that has been positioned well
offshore of the Southeast U.S. for the past several days will
begin to build west today and replace the mid-level weakness
that has been in place since last Friday. The atmosphere will
remain modestly unstable through the afternoon with a plume
rich, tropical moisture featuring PWATs holding in the
2.30-2.65". Similar to the past few days, passing bits of
vorticity propagating along the western periphery of the upper
high will bring several more bands/waves to showers/tstms to the
area. Pops today peak 70-90% with 30-50% tonight. Models have
been struggling on the exact timing, coverage and placement of
these convective clusters which is impacting the ability to pin
down where the corridors of heaviest rainfall will set up.

The highest rain totals since Friday have been mostly confined
to the coastal counties which should continue again today. Some
areas have seen as much as foot of rain over the past several
days alone which is downright incredible for August outside of a
tropical cyclone. Although the net QPF will feature lower
overall values through the afternoon with an overall more
progressive convective pattern, HREF neighborhood probabilities
still support localized amounts >4" where pockets of convective
training occur. The risk for flash flooding will remain
elevated as a result, especially in the more urbanized areas
around Charleston, Beaufort, Savannah and Hinesville. The Flood
Watch for the coastal counties has therefore been extended
until 6 PM. This may be a bit long for parts of the Georgia
coast where much of the convection may push north of there by
late morning/early afternoon, so parts of the watch may need to
be cleared early. The risk for heavy rainfall/flooding will
linger along the lower South Carolina coast until mid-late
afternoon. Convection may very well well redevelop over the
Atlantic overnight into the early morning hours Tuesday, but
current indications suggest coverage will be considerably less
than the past several nights.

Highs today will range from the lower-mid 80s across the South
Carolina Lowcountry with mid-upper 80s across Southeast
Georgia. Even a few spots near the Altamaha River could reach 90
with heat indices of 100-103. Overnight lows will range from
the lower 70s well inland to the upper 70s/near 80 at the
beaches and Downtown Charleston.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
High pressure aloft centered over the western Atlantic will
extend into the southeastern states on Tuesday, with the center
slowly shifting westward towards the coastline through Thursday.
Similarly, high pressure will prevail at the surface. This
pattern will support a return to a more typical summertime
pattern of diurnally driven showers and thunderstorms and hot
and humid conditions. Strong to marginally severe thunderstorms
will be possible each afternoon, with CAPE values around 2000
J/kg. There is also the threat of locally heavy rainfall, with
PWAT values around 2". Heat index values are forecast to reach
triple digits across portions of the region through the period,
however the current forecast keeps conditions shy of Heat
Advisory criteria.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
High pressure will dominate at the surface and aloft into the
weekend. This pattern should yield a typical summer-time pattern
with afternoon thunderstorms and hot and humid conditions. Heat
index values will reach triple digits, with 100-105F in the
forecast, shy of Heat Advisory criteria.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
11/12z TAF Discussion:
KCHS/KJZI/KSAV: Unsettled conditions will persist at the
terminals today with bands of showers/tstms poised to cross the
area. Conditions look to remain largely VFR, except MVFR during
periods of rain. Bulk of shower/tstm activity looks to clear
KSAV by mid-morning and mid-afternoon at KCHS/KJZI. Various
TEMPO groups were used to highlight MVFR conditions in RA during
these times. Risk for tstms is there, but probabilities are too
low to mention at this time.

Extended Aviation Outlook: Brief flight restrictions will be
possible due to afternoon showers/thunderstorms.

&&

.MARINE...
Through Tonight: No concerns. East/southeast winds 15 kt or less
will prevail with seas 2-4 ft. Vsbys could drop below 1 NM at
times in pockets of heavy rainfall.

Tuesday through Saturday: High pressure will prevail over the local
waters through the week. The forecast features winds SE/S around 10
to 15 knots. Some gusts could approach 20 knots along the coastline
due to the afternoon sea breeze. Seas should average 2 to 3 ft.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch until 6 PM EDT this evening for GAZ116>119-138>141.
SC...Flood Watch until 6 PM EDT this evening for SCZ048>051.
MARINE...None.

&&
Hazardous weather outlook, Aug 11, 5:01 AM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
601 AM EDT Mon Aug 11 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-121015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
601 AM EDT Mon Aug 11 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Excessive Rainfall

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Special weather statement, Aug 11, 7:10 AM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
810 AM EDT Mon Aug 11 2025

SCZ043-044-049-050-111245-
Charleston SC-Coastal Colleton SC-Dorchester SC-Inland Colleton
SC-
810 AM EDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT COLLETON...CHARLESTON AND
DORCHESTER COUNTIES UNTIL 845 AM EDT...

At 810 AM EDT, Doppler radar was tracking a strong thunderstorm over
Adams Run, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Hollywood, Ravenel, Meggett, Adams Run, Yonges Island, Bears
  Bluff, Delemar Crossroads, Jacksonboro, Parkers Ferry and Capwells
  Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3273 8048 3289 8049 3284 8015 3256 8023
      3260 8047
TIME...MOT...LOC 1210Z 175DEG 19KT 3270 8036

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CB
Special weather statement, Aug 11, 8:08 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
908 AM EDT Mon Aug 11 2025

SCZ043>045-050-052-111400-
Dorchester SC-Tidal Berkeley SC-Inland Berkeley SC-Charleston SC-
Inland Colleton SC-
908 AM EDT Mon Aug 11 2025

...A STRONG THUNDERSTORM WILL IMPACT BERKELEY...COLLETON...
CHARLESTON AND DORCHESTER COUNTIES UNTIL 10 AM EDT...

At 908 AM EDT, Doppler radar was tracking a strong thunderstorm over
Summerville, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  North Charleston, Summerville, Goose Creek, Hanahan, Moncks
  Corner, Ladson, Givhans Ferry State Park, I-26/I-526 Interchange,
  Naval Weapons Station Charleston and West Ashley.

This includes the following highways...
	I-26 between mile markers 183 and 215.
	I-526 between mile markers 11 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio All Hazards, TV or your local news
source for the latest information from the National Weather Service.

&&

LAT...LON 3305 8041 3325 8037 3322 7986 3279 8003
      3286 8045
TIME...MOT...LOC 1307Z 187DEG 21KT 3301 8019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CB

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Charleston

When
August 11, 9:19 AM EST to 9:39 AM EST
Where
Charleston County, 0.85 mi WNW of Charleston to 0.79 mi WNW of Charleston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.783, -79.944

Emergency management reported Ogier Street closed between Calhoun Street and Vanderhorst Street due to flooding.

Flash Flood, Charleston

When
August 11, 9:26 AM EST to 10:04 AM EST
Where
Charleston County, 0.12 mi E of Citadel to 0.1 mi E of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.800, -79.948

Emergency management reported the intersection of King Street and Huger Street closed due to flooding.

Flash Flood, Charleston

When
August 11, 9:30 AM EST
Where
Charleston County, 0.73 mi NNW of Citadel to 0.3 mi NNW of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.810, -79.956

Emergency management reported Rutledge Avenue closed between Peachtree Street and Grove Street due to flooding.

Flash Flood, Charleston

When
August 11, 9:39 AM EST to 10:09 AM EST
Where
Charleston County, 0.93 mi WNW of Charleston to 0.99 mi WNW of Charleston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.783, -79.946

Emergency management reported Calhoun Street closed between Pitt Street and Ashley Avenue due to flooding.

Flash Flood, Charleston

When
August 11, 9:40 AM EST to 10:10 AM EST
Where
Charleston County, Citadel to 0.08 mi ENE of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.800, -79.950

Emergency management reported several vehicles stranded in floodwaters along King Street and Huger Street.

Flash Flood, Charleston

When
August 11, 9:46 AM EST to 10:16 AM EST
Where
Charleston County, 0.36 mi NNE of Charleston to 0.4 mi N of Charleston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.785, -79.928

Emergency management reported Washington Street closed between Laurens Street and Society Street due to flooding.

Flash Flood, Charleston

When
August 11, 9:50 AM EST to 10:20 AM EST
Where
Charleston County, 0.8 mi SW of Charleston to 0.75 mi SSE of Maryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.771, -79.939

Emergency management reported 29 different road closures across the city of Charleston due to flooding.

Flash Flood, Charleston

When
August 11, 9:53 AM EST to 10:23 AM EST
Where
Charleston County, 0.56 mi WSW of Citadel to 0.49 mi WSW of Citadel
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.796, -79.958

An online scanner broadcast indicated two cars flooded near the intersection of Elmwood Avenue and Moultrie Street.

Flash Flood, Charleston

When
August 11, 9:56 AM EST to 10:26 AM EST
Where
Charleston County, 0.3 mi NE of Citadel to 0.33 mi ENE of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.803, -79.946

Emergency management reported the intersection of Huger Street and Meeting Street closed due to flooding.

Flash Flood, Charleston

When
August 11, 10:04 AM EST to 10:34 AM EST
Where
Charleston County, 1.05 mi S of Citadel to 1.02 mi W of Charleston
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.785, -79.950

An online scanner broadcast indicated that an occupied ambulance on Johnathan Lucas Street was flooded.

Lightning, Charleston

When
August 11, 10:23 AM EST
Where
Charleston County, 0.69 mi S of Hobcaw Pt
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.810, -79.880

Emergency management reported power lines down and transformer blown due to a lightning strike along Highway 17 between South Shellmore Boulevard and Dragoon Drive.

Flash Flood, Charleston

When
August 11, 10:55 AM EST to 11:25 AM EST
Where
Charleston County, 1.21 mi NNE of The Groves to 1.31 mi ENE of The Groves
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.815, -79.859

Emergency management reported 3 vehicles stranded in floodwaters on Bowman Road near the intersection with Highway 17.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2025Every state in 2025This day in weather historyWarnings in South Carolina, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1292239, 1292289, 1292291, 1292292, 1292295, 1292299, 1292301, 1292302, 1292303, 1292388, 1292390, 1292389.